Alert archive / California / High Surf Advisories in 2016

High Surf Advisory 2, NWS San Francisco Bay Area, CA

January 7, 20166 counties in California

NWS San Francisco Bay Area, CA issued this high surf advisory at Jan 7, 2016, 1:54 PM PST for 6 counties in California. It took effect at Jan 7, 2016, 2:00 PM PST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2016, 1:54 PM PST (21:54 UTC)
In effect from
Jan 7, 2016, 2:00 PM PST
Expired
Jan 8, 2016, 9:00 AM PST
In force
19 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2016-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2016-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

890 
WHUS46 KMTR 072154
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
154 PM PST THU JAN 7 2016

CAZ006-505-509-529-530-081200-
/O.EXP.KMTR.SU.W.0001.000000T0000Z-160107T2200Z/
/O.NEW.KMTR.SU.Y.0002.160107T2200Z-160108T1200Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
154 PM PST THU JAN 7 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 4 AM PST FRIDAY...
...HIGH SURF WARNING WILL EXPIRE AT 2 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH
SURF ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM PST FRIDAY. 

* WAVES AND SURF...A MODERATE WESTERLY SWELL OF 13 TO 17 FEET WITH
  A PERIOD OF 15 TO 16 SECONDS WILL CONTINUE TO IMPACT THE
  COASTAL WATERS THROUGH EARLY FRIDAY.

* TIMING...HIGH SURF WILL CONTINUE THROUGH 4 AM PST FRIDAY.

* IMPACTS...EXTREME WAVE RUN UP IS EXPECTED WITH THESE WAVES WITH
  LONG LULLS IN BETWEEN WAVE SETS...INCREASING THE RISK OF BEING
  WASHED INTO THE SEA BY A WAVE.

&&

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. NEVER TURN YOUR
BACK ON THE OCEAN AND USE CAUTION IF YOU ARE VISITING AREA
BEACHES.

&&

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
1 follow-up statement
366 
WHUS46 KMTR 081041
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
241 AM PST FRI JAN 8 2016


CAZ006-505-509-529-530-081700-
/O.EXT.KMTR.SU.Y.0002.000000T0000Z-160108T1700Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
241 AM PST FRI JAN 8 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 9 AM PST THIS MORNING...

* WAVES AND SURF...A MODERATE WESTERLY SWELL OF 13 TO 16 FEET
  WITH A PERIOD OF 14 TO 16 SECONDS WILL CONTINUE TO IMPACT THE
  COASTAL WATERS THROUGH EARLY FRIDAY. THE LARGEST WAVES WILL BE
  ALONG THE SANTA CRUZ AND MONTEREY COAST.

* TIMING...HIGH SURF WILL CONTINUE THROUGH 9 AM PST FRIDAY.

* IMPACTS...EXTREME WAVE RUN UP IS EXPECTED WITH THESE WAVES WITH
  LONG LULLS IN BETWEEN WAVE SETS...INCREASING THE RISK OF BEING
  WASHED INTO THE SEA BY A WAVE. 

&&

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. NEVER TURN YOUR
BACK ON THE OCEAN AND USE CAUTION IF YOU ARE VISITING AREA
BEACHES.

&&

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Jan 7, 9:45 AM PST, 4 hours 9 minutes earlier.

Area forecast discussion, Jan 7, 9:45 AM PST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
945 AM PST THU JAN 7 2016

.SYNOPSIS...SCATTERED SHOWERS WILL CONTINUE THIS MORNING BUT WILL
DECREASE IN COVERAGE THIS AFTERNOON. HIGH PRESSURE WILL BRIEFLY
BUILD OVER THE AREA TONIGHT INTO FRIDAY WITH ONLY ISOLATED
SHOWERS AND COOL TEMPERATURES. THE NEXT FRONT WILL ARRIVE FRIDAY
NIGHT IN THE NORTH BAY WITH RAIN RETURNING AND OVERSPREADING THE
REST OF THE BAY AREA AND CENTRAL COAST INTO SATURDAY MORNING.
SHOWERS WILL END BY SATURDAY AFTERNOON WITH A BRIEF RETURN OF DRY
WEATHER SUNDAY. NEXT FRONT ARRIVES MONDAY WITH ANOTHER CHANCE OF
RAIN FOLLOWED BY ANOTHER SYSTEM CURRENTLY TIMED TO ARRIVE NEXT
WEDNESDAY.

&&

.DISCUSSION...AS OF 9:20 AM PST THURSDAY...RADAR IMAGERY SHOWS
SHOWERS OVER THE COASTAL WATERS MOVING SOUTH...SKIRTING THE COAST.
THERE ARE ALSO A FEW LIGHT ECHOES BEING PICKED UP OVER EASTERN
ALAMEDA AND CONTRA COSTA COUNTY...AS WELL AS OVER THE BIG SUR
COAST. SCATTERED SHOWERS ARE EXPECTED TO CONTINUE TODAY BUT WILL
DECREASE BY THE AFTERNOON. THE MAIN FOCUS OF SHOWER ACTIVITY TODAY
WILL BE THE MONTEREY AND SAN BENITO COUNTY HILLS.

HIGH PRESSURE WILL BRIEFLY BUILD OVER THE AREA FOR A BREAK IN THE
WET WEATHER PATTERN GOING INTO FRIDAY. COLD AIR MOVING IN WILL
RESULT IN A CHILLY NIGHT TONIGHT WITH INLAND AREAS SEEING LOWS IN
THE 30S. IT IS EXPECTED TO BE GENERALLY DRY ON FRIDAY...BUT SOME
ISOLATED SHOWERS CANNOT BE COMPLETELY RULED OUT. HIGHS WILL BE IN
THE 50S.

THE NEXT STORM SYSTEM DUE TO AFFECT THE AREA WILL BE COMING IN
LATE FRIDAY AND IS EXPECTED TO BRING RAIN TO THE NORTH BAY
AS EARLY AS FRIDAY AFTERNOON. TIMING OF THIS SYSTEM IS ON TRACK
WITH STEADY RAINS INTENSIFYING OVER THE NORTH BAY AND MOVING OVER SAN
FRANCISCO BY FRIDAY EVENING. STEADY RAINS TO CONTINUE THROUGH THE
OVERNIGHT AND EARLY MORNING HOURS SATURDAY FOR MUCH OF THE
GREATER BAY AREA. LATEST MODEL TRENDS DO NOT INDICATE MUCH RAIN
SOUTH OF MONTEREY AND AFTER SOME LINGERING MORNING RAIN EXPECT
SOME PARTLY CLOUDY SKIES BY SATURDAY AFTERNOON.

THEN MUCH LIKE TODAY...HIGH PRESSURE WILL BUILD IN SATURDAY NIGHT
PROVIDING A DRYING TREND THROUGH SUNDAY. ANOTHER MAINLY LIGHT
RAIN EVENT IS ON TAP FOR MONDAY AS AN INCOMING TROUGH MOVES
ACROSS. NEITHER SYSTEM LOOKS TO BE VERY INTENSE...WITH RAINFALL
ESTIMATES EXPECTED TO RANGE FROM AROUND 1/4 INCH TO UP TO AN INCH
IN THE HIGHER TERRAIN FOR EACH STORM.

TUESDAY STILL LOOKS DRY BUT ANOTHER SYSTEM IS SLATED TO AFFECT THE
AREA ONCE AGAIN ON WEDNESDAY. AGAIN...THIS ONE DOES NOT LOOK
HUGE...BUT IT IS AN INDICATION OF AN ACTIVE PATTERN. THE LONG-
RANGE CLIMATE OUTLOOKS CONTINUE TO INDICATE THE ENTIRE WESTERN US
UNDER AN ABOVE NORMAL CHANCE OF ABOVE NORMAL PRECIP FOR THE 6-14
DAY TIME FRAME.

&&

.AVIATION...AS OF 09:45 AM PST THURSDAY...LINGERING RAIN SHOWERS
WILL REMAIN POSSIBLE THROUGH EARLY THIS AFTERNOON...YET SHOULD
REMAIN MAINLY OFFSHORE. PREDOMINANTLY VFR CONDITIONS WILL PREVAIL
THROUGH THE DAY WITH ANY BKN CLOUD DECK GENERALLY ABOVE 3000 FT.
LIGHT WINDS THIS MORNING WILL VEER TOWARD THE WEST AND INCREASE
SLIGHTLY THIS AFTERNOON. MAIN VFR CONDITIONS CONTINUE INTO FRIDAY
WITH LIGHT WINDS BECOMING SOUTHERLY AHEAD OF OUR NEXT SYSTEM.

VICINITY OF KSFO...VFR. VICINITY SHOWERS POSSIBLE THROUGH THE
MORNING. LIGHT WINDS INCREASE SLIGHTLY THIS AFTERNOON OUT OF THE
WEST.

SFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...VFR. VICINITY SHOWERS POSSIBLE
THROUGH THE EARLY AFTERNOON. LIGHT WINDS.

&&

.MARINE...AS OF 09:45 AM PST THURSDAY...HAZARDOUS SEAS WILL
CONTINUE THROUGH TODAY DUE TO LARGE WESTERLY SWELL MOVING THROUGH
THE COASTAL WATERS. COLD UNSTABLE AIR ASSOCIATED WITH AN UPPER
LEVEL LOW OVER NORTHERN CALIFORNIA WILL CONTINUE TO PRODUCE
SHOWERS INTO THE EARLY MORNING. THE NEXT PACIFIC LOW PRESSURE AREA
WILL APPROACH THE CALIFORNIA COAST LATE FRIDAY INTO SATURDAY
MORNING WITH RAIN LIKELY.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...COASTAL FLOOD ADVISORY...COASTAL AREAS UNTIL 10 AM
             HIGH SURF WARNING...ALL COASTAL AREAS UNTIL 2 PM
             SCA...MRY BAY
             SCA...PT ARENA TO PT REYES 0-10 NM
             SCA...PT REYES TO PIGEON PT 0-10 NM
             SCA...PIGEON PT TO PT PINOS 0-10 NM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
             SCA...PT ARENA TO PIGEON PT 10-60 NM
             SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM
             SCA...ROUGH BAR ADVISORY FOR SF BAR

&&

PUBLIC FORECAST: SIMS
AVIATION: RGASS
MARINE: RGASS

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK AND TWITTER AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA

In the hours before

Local storm report, Jan 7, 10:55 AM PST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1055 AM PST THU JAN 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     TORNADO          7 N HOLLISTER           36.96N 121.40W
01/06/2016  EF-0             SAN BENITO         CA   NWS STORM SURVEY

            NATIONAL WEATHER SERVICE METEOROLOGISTS CONFIRMED AN EF-0
			TORNADO TOUCHED DOWN AT AROUND 8:50 AM PST BETWEEN HIGHWAY 156
			AND ORCHARD ROAD, APPROXIMATELY 7 MILES NORTH OF HOLLISTER, CA.
			THE TORNADO LASTED ONLY A FEW MINUTES AND CAUSED INTERMITTENT
			DAMAGE ALONG A 3/4 MILE PATH THAT CROSSED ORCHARD ROAD AS IT
			MOVED TO THE NORTHEAST. MOST OF THE TRACK WAS THROUGH EMPTY
			FIELDS, ALTHOUGH SIGNIFICANT ROOF DAMAGE OCCURRED TO TWO LARGE
			BARNS/SHEDS. METAL AND WOOD ROOFING MATERIAL WERE SCATTERED UP TO
			250 FEET AWAY FROM THE SECOND STRUCTURE ALONG THE PATH. BASED ON
			DAMAGE SURVEY ASSESSMENT AND WITNESS STATEMENTS, MAXIMUM WIND
			SPEEDS WERE ESTIMATED TO BE 75 MPH.

&&

RGASS

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 8:21 PM PSTAreal Flood AdvisoryMTRSonoma6 hr
Jan 7, 1:58 PM PSTSmall Craft AdvisoryMTR49 hr

Nearby

High Surf Advisories in California, 2016Every high surf advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.